Reproductive Health

Can Antibiotics cause a Yeast Infection?

By 15/05/2020 No Comments
Antibiotics Yeast Infection

A vaginal yeast infection, which is also sometimes called vulvovaginal candidiasis, happens when the healthy yeast that normally lives in your vagina grows out of control. It often leads to itching and other irritating symptoms. The medical name for a yeast infection is “candidiasis,” because they’re usually caused by a type of yeast called candida.

Yeast infection (candidiasis) may be one of the side effects of the antibiotic therapy. Antibiotics kill not only pathogenic bacteria, but also beneficial microorganisms. This creates favorable conditions for the growth of the fungi that causes candidiasis or yeast infection. The most common symptoms of a yeast infection include itching and thick, clumpy, white discharge.

To prevent a yeast infection during or after antibacterial therapy, many doctors recommend taking probiotics. They can be found in food (yogurt, cottage cheese, kefir, and sour cream), as well as in specifically designed medications and supplements. Probiotics help balance the flora in the body and prevent pathogenic microflora from reproducing. They also positively affect digestion, produce vitamins (vitamin K, folates, and others), normalize cholesterol, stimulate the immune system.

Medications containing probiotics can be bought in a pharmacy , but you should consult a doctor before taking them. The doctor will determine the suitable routine and duration for you.

Source: Dr. Johannes Bitzer (Professor emeritus of Obstetrics and Gynecology, University Hospital of Basel, Switzerland)